Alert archive / Idaho / River Flood Warnings in 2018

River Flood Warning 7, NWS Pocatello, ID

April 29, 2018Bannock County, Idaho

NWS Pocatello, ID issued this river flood warning at Apr 29, 2018, 6:32 AM MDT for Bannock County, Idaho. It took effect at Apr 29, 2018, 7:49 AM MDT. It was in force for 71 hr.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 6:32 AM MDT (12:32 UTC)
In effect from
Apr 29, 2018, 7:49 AM MDT
Expired
May 2, 2018, 6:30 AM MDT
In force
71 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
Minor

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 34 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portneuf River at Pocatello (PIHI1). The gauge peaked at 8.66 ft at Apr 30, 2018, 7:00 PM MDT.

actionminormoderatemajor789101104/2904/3005/0105/0205/03
Action stage
8 ft
Minor stage
8.5 ft
Moderate stage
10 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

884 
WGUS45 KPIH 291233
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
632 AM MDT Sun Apr 29 2018

...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho... 

  Portneuf River at Pocatello AFFECTING Bannock County

.Warm weather over the past couple of days has accelerated snowmelt
runoff into the Portneuf River. The higher flow will push the river 
just above its flood stage until tomorrow evening with cooler 
temperatures in the forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-301632-
/O.NEW.KPIH.FL.W.0007.180429T1349Z-180501T0112Z/
/PIHI1.1.SM.180429T1349Z.180430T0000Z.180430T1912Z.NO/
632 AM MDT Sun Apr 29 2018

The National Weather Service in Pocatello has issued a 

* Flood Warning for 
  The Portneuf River at Pocatello.
* until Monday evening...Or until the Warning is cancelled.
* At  6:01 AM Sunday the stage was 8.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is forecast.
* Impact...At 8.5 feet...(or 792 cfs) Sections of Sacajawea Park will 
  be under water and the trail is usually closed at this level. Marsh
  Creek near Inkom may also be over its banks.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Mon    Tue    Wed

Portneuf River
  Portneuf River at Po 8.5   8.5 Sun 06 AM      8.5    8.4    8.3


&&


LAT...LON 4294 11262 4298 11250 4283 11236 4281 11223
      4275 11232 4277 11241       



$$
4 follow-up statements
802 
WGUS85 KPIH 291941
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
141 PM MDT Sun Apr 29 2018

...The Flood warning continues for the following Rivers in Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County
 
.Warm weather over the past couple of days has accelerated snowmelt
runoff into the Portneuf River. The higher flow will push the river 
just above its flood stage until Tuesday morning with cooler 
temperatures in the forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-302341-
/O.EXT.KPIH.FL.W.0007.000000T0000Z-180501T2227Z/
/PIHI1.1.SM.180429T1238Z.180429T1915Z.180501T1627Z.NO/
141 PM MDT Sun Apr 29 2018

The Flood Warning continues for
  The Portneuf River at Pocatello.
* At  1:15 PM Sunday the stage was 8.6 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The River will continue to fall to below Flood Stage by 
  late Tuesday morning.
* Impact...At 8.5 feet...(or 792 cfs) Sections of Sacajawea Park will 
  be under water and the trail is usually closed at this level. Marsh
  Creek near Inkom may also be over its banks.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Mon    Tue    Wed

Portneuf River
  Portneuf River at Po 8.5   8.6 Sun 01 PM      8.5    8.5    8.4


&&


LAT...LON 4294 11262 4298 11250 4283 11236 4281 11223
      4275 11232 4277 11241       



$$
912 
WGUS45 KPIH 301921
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
121 PM MDT Mon Apr 30 2018


  Portneuf River at Pocatello AFFECTING Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-012321-
/O.EXT.KPIH.FL.W.0007.000000T0000Z-180502T2041Z/
/PIHI1.1.SM.180429T1238Z.180430T1501Z.180502T1441Z.NO/
121 PM MDT Mon Apr 30 2018

The Flood Warning continues for 
 The Portneuf River at Pocatello.
 
* At 1:01 PM Monday the stage was 8.6 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Impact...At 8.5 feet...(or 792 cfs) Sections of Sacajawea Park will 
  be under water and the trail is usually closed at this level. Marsh
  Creek near Inkom may also be over its banks.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Tue    Wed    Thu

Portneuf River
  Portneuf River at Po 8.5   8.6 Mon 01 PM      8.6    8.5    8.3


&&


LAT...LON 4294 11262 4298 11250 4283 11236 4281 11223
      4275 11232 4277 11241       



$$
287 
WGUS45 KPIH 011651
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1051 AM MDT Tue May 1 2018


  Portneuf River at Pocatello AFFECTING Bannock County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-022051-
/O.EXT.KPIH.FL.W.0007.000000T0000Z-180503T0715Z/
/PIHI1.1.SM.180429T1238Z.180501T0131Z.180503T0115Z.NO/
1051 AM MDT Tue May 1 2018

The Flood Warning continues for 
 The Portneuf River at Pocatello.

* At 10:00 AM Tuesday the stage was 8.5 feet.
* Flood Stage is 8.5 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast...The River will continue to fall to below Flood Stage by 
  tomorrow evening.
* Impact...At 8.5 feet...(or 792 cfs) Sections of Sacajawea Park will 
  be under water and the trail is usually closed at this level. Marsh
  Creek near Inkom may also be over its banks.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Wed    Thu    Fri

Portneuf River
  Portneuf River at Po 8.5   8.5 Tue 10 AM      8.5    8.4    8.1


&&


LAT...LON 4294 11262 4298 11250 4283 11236 4281 11223
      4275 11232 4277 11241       



$$
859 
WGUS85 KPIH 021230
FLSPIH
FLOOD STATEMENT
National Weather Service Pocatello ID
630 AM MDT Wed May 2 2018

...The Flood Warning is cancelled for the following Rivers in 
Idaho...
 
  Portneuf River at Pocatello AFFECTING Bannock County

For the Portneuf River...including Portneuf River at Pocatello...no 
Flooding is observed or forecast.

.Flows remain high, but below flood levels. Some residual ponding 
may be present in fields adjacent to the river. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC005-021300-
/O.CAN.KPIH.FL.W.0007.000000T0000Z-180503T0715Z/
/PIHI1.1.SM.180429T1238Z.180501T0131Z.180501T2231Z.NO/
630 AM MDT Wed May 2 2018

The Flood Warning is cancelled for
  The Portneuf River at Pocatello.
* At  6:01 AM Wednesday the stage was 8.3 feet.
* Flood Stage is 8.5 feet.
* Fell below Flood Stage at  4:31 PM Tuesday.
* Forecast...The River will continue to fall to 8.1 feet by tomorrow 
  morning.
* Impact...At 8.5 feet...(or 792 cfs) Sections of Sacajawea Park will 
  be under water and the trail is usually closed at this level. Marsh
  Creek near Inkom may also be over its banks.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Thu    Fri    Sat

Portneuf River
  Portneuf River at Po 8.5   8.3 Wed 06 AM      8.1    7.9    7.7


&&


LAT...LON 4294 11262 4298 11250 4283 11236 4281 11223
      4275 11232 4277 11241       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Apr 29, 3:00 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 29, 3:00 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
300 AM MDT Sun Apr 29 2018

.SHORT TERM...Today through Tuesday...A rather broad area of low
pressure is encompassing the northwest Pacific, which will spread
pulses of moisture eastward today. So far, precip content has been
un-impressive but that looks to change today. There is already a
stronger wave evident on satellite developing along the OR/ID
border. Forecast models are most confident in favoring two areas
for precipitation; the Central Mountains and the Eastern areas of
ID (East of I-15) this afternoon. Scattered thunderstorms are
possible east of I-15 as well. Across the Central Mountains will
be a mix of rain and snow, with snow above 7500 ft, and a mix
below. For the most part, it will be rain for places like Challis,
Mackay, Lost River, Ketchum, and Hailey today until snow levels
drop tomorrow. A mix will then develop for these areas. Snow
accumulations are probable for mountain passes like Galena Pass
and Banner Summit through Monday evening of around 4 inches.
Higher elevation snow (above 7500 ft) upward of 12 inches are
forecast. Looking at the Snake River Plain, rain showers are
possible today with a small chance for a thunderstorm though
Monday is looking like the wetter day between the two. Tuesday may
continue to start out wet as well, we will have to watch how the
low progresses for details on this. Today also brings another
period of gusty conditions across all of SE ID with gusts to 25
mph possible this afternoon and evening. Tomorrow will be similar
with gusts to 30 mph possible across the Snake River Plain and
Eastern Magic Valley.

Models are less confident in QPF amounts during this event. There
is quite a bit of variation no matter where you look in the
forecast, especially Monday. For today, it seems more certain in
the two areas that are favored for precip and was easier to place
higher amounts of QPF in the forecast. For tomorrow into Tuesday
morning, there is two things happening. A surge in moisture that pulls
in from the south and then wrap-around moisture that pulls down
from the north around low pressure as the center of the low tracks
through our area. As a result, some forecast models want to
increase QPF amounts quite a bit in the Bear Lake area, Teton
area, the Island Park region and in the Central Mountains. An
average between the models was therefore placed into the forecast
for Monday into Tuesday and it should be noted that areas may be
over/under forecast as a result. NP/JH

.LONG TERM...Tuesday night through next Saturday night. A deep upper
low will persist over the Southwest, but long-term guidance is
supporting the idea of the low lifting northeast and opening up
throughout the day Wednesday. Main focus will be over the
Southeastern Highlands--nearest in proximity to the upper low.
Extensive cloud cover should hinder destabilization and lower the
thunderstorm potential. Will see how models trend over the next
couple days with respect to the synoptic setup. We continue to see a
trend towards drier and warmer conditions Thursday and Friday as the
upper trough accelerates eastward. GFS/ECMWF advertise upper ridging
through the latter half of the week. Both models now are hinting at
shortwave energy making its way into Idaho Friday evening and
triggering some showers, followed by another round of showers
Saturday night. Hinsberger

&&

.AVIATION...Models are picking up on forcing from a mid-level
shortwave and 700mb frontogenesis over southeast Idaho this morning.
GOES-16 imagery is showing clouds starting to fill in across the
area. Isolated thunderstorms are possible this afternoon as we
destabilize, though we continue to have low confidence on where
convection will initiate. Afternoon and evening VCTS continues to
sound reasonable. Hinsberger

&&

.Hydrology...Flow on local rivers has increased following above
normal temperatures the past few days. Snow in the higher elevations
is decreasing as a result but may get a little extra help from the
scattered showers expected. The Henrys Fork near Rexburg continues
to slowly inch towards flood stage and a Flood Watch continues the
couple of days on the chance rain pushes it over bank full. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Apr 29, 2:30 AM MDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 AM MDT Sun Apr 29 2018

IDZ018-031-032-300000-
Sawtooth Mountains-Big and Little Wood River Region-
Lost River/Pahsimeroi-
Including the cities of Stanley, Clayton, Hailey, Ketchum,
Bellevue, Arco, Challis, and Mackay
230 AM MDT Sun Apr 29 2018

...Late Season Snow expected through Monday evening...

Snow showers are expected to fall today with additional snow bands
expected through at least Monday night. Accumulations on area
roadways are possible, especially at pass level, making roads
slick. Snow levels will drop to near 5500 ft Monday morning from
their current levels between 6000 to 7500 ft today. A mix of
rain/snow is likely for the Lost River/Pahsimeroi and Wood River
Valley areas including Challis, Mackay, Lost River, Ketchum, and
Hailey. Watch for a potentially heavy snow band Monday afternoon
and evening as wrap around moisture swings through the area from low
pressure in the area. Below 7500 ft, total snow accumulations
will vary from a trace to 4 inches; above 7500 ft, total snow
accumulations of 8 to 12 inches through Monday night are possible.

NP/JH

Nearby

River Flood Warnings in Idaho, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.